Alert archive / California / Wind Advisories in 2022

Wind Advisory 35, NWS Phoenix, AZ

June 19, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Jun 19, 2022, 3:34 AM PDT for Imperial County, California. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2022, 3:34 AM PDT (10:34 UTC)
Expired
Jun 19, 2022, 7:00 AM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS75 KPSR 191034
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
334 AM MST Sun Jun 19 2022

CAZ562-191400-
/O.NEW.KPSR.WI.Y.0035.220619T1034Z-220619T1400Z/
Imperial County Southwest-
334 AM PDT Sun Jun 19 2022

...WIND ADVISORY IN EFFECT UNTIL 7 AM PDT THIS MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 7 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
215 
WWUS75 KPSR 191359
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
659 AM MST Sun Jun 19 2022

CAZ562-191500-
/O.EXP.KPSR.WI.Y.0035.000000T0000Z-220619T1400Z/
Imperial County Southwest-
659 AM PDT Sun Jun 19 2022

...WIND ADVISORY WILL EXPIRE AT 7 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 19, 3:32 AM PDT, 2 minutes earlier.

Area forecast discussion, Jun 19, 3:32 AM PDT, 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
332 AM MST Sun Jun 19 2022

.SYNOPSIS...
A low pressure system across the intermountain West will continue
moving eastward today, bringing drier air and below normal
temperatures to the region. High pressure will build across the
southern U.S. this week, resulting in a gradual warming trend and
a return to above normal temperatures across the Desert Southwest.
There will also be an increase in moisture, leading to above
normal chances of Monsoon storms by Tuesday.

&&

.DISCUSSION...
Latest NAEFS indicates near-record IVT across Arizona, given this
time of year is typically quite dry. The moisture transport is
evident on IR satellite imagery with a thick swath of mid clouds
extending from the Mogollon Rim back towards Puerto Penasco. At
the surface, dewpoints are also exceptionally high, generally in
the mid to upper 60s in the Phoenix area. However, there is a
sharp moisture gradient and further west and dewpoints have
dropped into the lower 20s in Yuma. Latest mesoanalysis indicates
PWATs near an inch just east of Phoenix, which has helped to
retain some CAPE from last evening.

In addition to the CAPE, additional lift is being provided by a
jet streak north of the area, out of ahead of the eastward-
advancing Great Basin trough. The combined ascent has resulted in
widespread and fast-moving showers and thunderstorms across
central Arizona early this morning. Rain accumulations remain well
below a tenth of an inch, despite some persistent training. HREF
depicts this activity fairly well and there is a high probability
the showers will taper off towards sunrise as the instability and
forced ascent wane. Otherwise, the dry air off to the west will
continue progressing eastward with the aforementioned trough,
resulting in sunny skies and even below normal temperatures.
Models continue to trend eastward, meaning any convection will be
relegated to far eastern Arizona this afternoon. Ahead of the
trough axis, windy conditions are also likely across northeastern
Arizona. Across the lower deserts, latest experimental NBM
suggests gusts could still reach 20-25 mph this afternoon, before
subsiding this evening.

Model clusters generally remain in good agreement through the
week, depicting the Deep South anticyclone building back westward
towards the Desert Southwest. This will result in a gradual
warming trend and a return to above normal temperatures by
midweek. However, closer examination of both the GFS and ECWMF
deterministic models reveals a weak Pacific trough will drop
southward towards the central California coast Tuesday. This will
help to transport deeper moisture back towards the Arizona lower
deserts. Some of the mid and upper level moisture may also
originate from the canopy of decaying TC Blas currently in the
eastern Pacific off the Mexico coast.

Favorable conditions for periods of Monsoon convection will begin
as soon as Tuesday afternoon. NBM PoPs remain highest across the
climatologically favored areas of the higher terrain north and
east of Phoenix each day. However, some of the ECMWF and GEFS
ensemble members suggest spurts of convection across the lower
deserts throughout the week. The threat of isolated storms may
even extend as far westward as the Imperial Valley with Wednesday
being the most likely day. However, chances remain higher for
downburst winds and areas of blowing dust.

&&

.AVIATION...Updated at 0550Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light showers in the vicinity and BKN mid cloud decks favoring
10-15 Kft will persist through ~09-11Z. Elevated SE flow will
weaken after 9-11Z as skies scatter out during the early morning
hours. An earlier than normal SW switch during mid-late morning
on Sun. Gusts of 18-24 kts expected for Sun afternoon before
tapering off Sun evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Gusty winds will be the primary weather issues through Sun evening
under mostly clear skies. W-NW winds will be preferred at KIPL
with gusts continuing near 25 kts into tonight. Light to
occasionally moderate winds will be more common at KBLH with an
episode of LLWS early this morning as shown in the KBLH TAF

&&

.FIRE WEATHER...
A drier air mass will be moving into the area for Sunday and
Monday, limiting any storm chances. Breezy conditions will linger
on Sunday, particularly across south-central Arizona, where wind
gusts could exceed 20 mph at times across the higher terrain
areas. Fairly light winds are then expected through most of next
week, with just the typical afternoon breezes. MinRHs for Sunday
will remain above 20% across Gila County while across the lower
deserts, it will be in the single digits. For Monday, MinRHs will
be below 15% across most areas. As we head into the middle to
latter half of next week, building high pressure will result in a
warming trend while at the same time spreading moisture into
Arizona. This will result in MinRHs remaining above 15%. With the
increasing moisture, will also come an increasing chance for
afternoon thunderstorm activity, particularly across the higher
terrain areas of the eastern half of Arizona.

&&

DISCUSSION...Hirsch
AVIATION...Sawtelle
FIRE WEATHER...Lojero

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.